Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 105, NWS Jackson, KY

April 25, 2011Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2011, 3:48 PM EDT for Pike County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2011, 3:48 PM EDT (19:48 UTC)
Expired
Apr 25, 2011, 4:14 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KJKL 251948
SVRJKL
KYC195-252015-
/O.NEW.KJKL.SV.W.0105.110425T1948Z-110425T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
348 PM EDT MON APR 25 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 415 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARGO...OR 11 MILES SOUTHWEST OF GILBERT CREEK...AND MOVING NORTH AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOARD TREE...WOODMAN AND MAJESTIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3735 8223 3762 8218 3759 8213 3756 8213
      3756 8208 3754 8206 3756 8204 3754 8203
      3755 8197 3753 8196 3752 8196
TIME...MOT...LOC 1948Z 196DEG 35KT 3749 8201
WIND...HAIL 60MPH 1.00IN

$$

JP
2 follow-up statements
916 
WWUS53 KJKL 252000
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT MON APR 25 2011

KYC195-252015-
/O.CON.KJKL.SV.W.0105.000000T0000Z-110425T2015Z/
PIKE KY-
400 PM EDT MON APR 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PIKE COUNTY UNTIL 415 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WOODMAN...OR 7 MILES SOUTHWEST OF GILBERT CREEK...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN PIKE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3741 8213 3762 8218 3759 8213 3756 8213
      3756 8208 3754 8206 3756 8204 3754 8203
      3755 8197 3753 8196 3752 8196
TIME...MOT...LOC 2000Z 204DEG 20KT 3753 8199
WIND...HAIL 60MPH 1.00IN

$$

JP
707 
WWUS53 KJKL 252014
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT MON APR 25 2011

KYC195-252024-
/O.CAN.KJKL.SV.W.0105.000000T0000Z-110425T2015Z/
PIKE KY-
414 PM EDT MON APR 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA AND INTO WEST VIRGINIA.

LAT...LON 3741 8213 3762 8218 3759 8213 3756 8213
      3756 8208 3754 8206 3756 8204 3754 8203
      3755 8197 3753 8196 3752 8196
TIME...MOT...LOC 2014Z 196DEG 35KT 3773 8192

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:21 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 25, 1:21 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT MON APR 25 2011

.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/

UPDATED THE ZFP TO REMOVE MORNING FOG...AND MADE SOME OTHER MINOR
ADJUSTMENTS AT THE SAME TIME. RAISED WINDS SLIGHTLY OVER THE NEXT FEW
DAYS BASED ON FORECAST WINDS ALOFT AND EXPECTED MIXING.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY NIGHT/

SFC ANALYSIS AT 06Z LOOKING TOO FAMILIAR WITH THE PERSISTENT QUASI
STATIONARY BOUNDARY STILL DRAPED ALONG THE OHIO VALLEY STRETCHING
BACK INTO OK/TX. RADAR CONTINUES TO BE ACTIVE OVER WESTERN AND NORTH
CENTRAL KENTUCKY WHERE THIS BOUNDARY RESIDES WHILE THINGS HAVE
SETTLED DOWN OVER EASTERN KENTUCKY. SAT IMAGERY SHOWS QUITE A FEW
BREAKS IN THE CLOUDS OVER EASTERN KENTUCKY WHICH HAS ALLOWED TEMPS TO
FALL OFF TO THEIR DEW POINTS AROUND THE AREA...AND MANY OF THE VALLEY
LOCATIONS ARE REPORTING FOG...WITH VISIBILITIES AS LOW AS 1/2 MILE
AROUND THE CUMBERLAND.

EXPECT THAT MIXING WILL BEGIN WITH THE SUN RISE AND THIS SHOULD
TAKE CARE OF THE FOG BY MID MORNING. THE MAIN CHALLENGE FOR TODAY
CENTERS AROUND CHANCES FOR PRECIP THIS AFTERNOON. A SFC LOW PROGGED
TO DEVELOP ALONG THE BOUNDARY OVER OK/TX WILL BEGIN LIFTING NORTHEAST
TODAY ON ITS WAY TOWARDS THE GREAT LAKES BY TOMORROW MORNING. THE
STALLED FRONTAL BOUNDARY WILL LIFT NORTHWARD INTO IN/OH LATER THIS
AFTERNOON IN RESPONSE...AND THIS WILL SHIFT THE FOCUS FOR PRECIP
NORTH AS WELL. DECENT CHANCES FOR CONVECTION WILL RESIDE OVER
WESTERN AND CENTRAL KENTUCKY TODAY WHERE BETTER FORCING WILL BE. FCST
SOUNDINGS OVER OUR AREA SHOW PLENTY OF CONVECTIVE POTENTIAL LYING
AROUND THIS AFTERNOON...BUT WITH A FAIRLY STRONG CAP AROUND THE
LOWER/MID LEVELS AS WELL. AM HEDGING THAT THE CAP WILL HOLD...BUT
HAVE CARRIED THE SLIGHT CHANCE POPS ACROSS MOST OF THE AREA FOR TODAY
JUST IN CASE...WITH LOW END CHANCE POPS ALONG THE NEIGHBORS TO THE
WEST WHERE THE BETTER POTENTIAL WILL BE.

WITH SOME COLLABORATION HAVE CONCLUDED THAT QPF WILL REMAIN LOW
ENOUGH OVER THE AREA THROUGH THE SHORT TERM AND HAVE CANCELED THE
FLASH FLOOD WATCH IN LIEU OF AN SPS FOR THE COMBINED SEVERE/FLOOD
THREAT FROM TUESDAY NIGHT THRU WEDNESDAY NIGHT.

AS THE LOW BEGINS TREKKING UP THE MISSISSIPPI VALLEY TONIGHT A COLD
FRONT WILL DEVELOP TO THE SOUTH IN RESPONSE AND BEGIN CREEPING
EASTWARD TOWARDS THE COMMONWEALTH. A PRE FRONTAL TROF IS PROGGED TO
DEVELOP AND MOVE INTO CENTRAL KENTUCKY BY TUESDAY MORNING...PROVIDING
THE TRIGGER FOR MORE CONVECTION. FCST SOUNDINGS AGAIN ARE SHOWING
QUITE A BIT OF INSTABILITY...WITH TALL SKINNY CAPE PROFILES AND GOOD
LAPSE RATES ALONG WITH DECENT VEERING WIND PROFILES THRU THE LOWER
LEVELS. WITH FCST STORM MOTION AROUND 230...ANY STORMS THAT FORM OVER
CENTRAL KY/TN WILL HAVE A GOOD CHANCE OF MAKING IT INTO THE AREA
WHERE THEY WOULD FIND SUITABLE CONDITIONS FOR SUSTAINING A SEVERE
THREAT...AND HAVE MAINTAINED HIGH END CHANCE POPS FOR TUESDAY
AFTERNOON AND EVENING. THIS THREAT WILL CONTINUE INTO THE OVERNIGHT
HOURS AS THE COLD FRONT DRAWS CLOSER.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE MODELS CONTINUE TO DIFFER IN THE DETAILS FOR THE SIGNIFICANT
SYSTEM WHICH WILL BRING A SEVERE AND FLOODING THREAT FOR EASTERN
KENTUCKY FOR THE MIDDLE OF THE WEEK. THE LATEST ECMWF HAS BEEN
STEADFAST IN KEEPING A LESS PROGRESSIVE SYSTEM...WHILE THE GFS
REMAINS ON THE FAST SIDE OF GUIDANCE. HAVE SIDED WITH A ECMWF
SOLUTION...WHICH MAINTAINS GOOD CONTINUITY FROM THE PREVIOUS
FORECAST. A STRONG LOW LEVEL WIND PROFILE WILL BE THE MAIN
INGREDIENT FOR THE SEVERE WEATHER THREAT ON WEDNESDAY. INSTABILITY
DOES LOOK A BIT LOWER AND LESS BALANCED WITH THE SHEAR COMPARED TO
TUESDAY.

HEAVY RAINFALL WILL BE LIKELY WITH HIGH PRECIPITABLE WATER VALUES IN
THE 1.25-1.5 INCH RANGE. THE 21Z SREF HAD THE HIGHEST PROBABILITY OF
EXCEEDING 2 INCHES IN 24 HOURS IN OUR WESTERN TIER OF COUNTIES BY
EARLY WEDNESDAY EVENING. WILL BE MENTIONING 1 TO 3 INCHES OF
RAINFALL IN AN SPS RIGHT NOW. THIS RAIN WILL CERTAINLY POSE A FLASH
FLOOD AS WELL AS EVENTUAL RIVER FLOOD THREAT IF IT PANS OUT GIVEN
HOW WET SOIL CONDITIONS ARE RIGHT NOW. THE FRONTAL TIMING AND
EVOLUTION OF ANY CONVECTIVE LINES OR COMPLEXES WILL BE CRITICAL IN
DETERMINING WHERE THE HEAVIEST PRECIPITATION AXIS SETS UP AND
FLUCTUATIONS IN AMOUNTS WILL BE LIKELY OVER THE NEXT COUPLE OF DAYS.

THIS SYSTEM WILL BE MOVING OUT BY THURSDAY NIGHT...WITH DRY WEATHER
FOLLOWING FOR THE FIRST HALF OF THE WEEKEND...UNTIL ANOTHER COLD
FRONT MOVES IN LATE SATURDAY NIGHT INTO SUNDAY. THE GFS AND ECMWF
CONTINUE TO DIFFER QUITE A BIT IN THE TIMING OF THIS BOUNDARY...WITH
THE ECMWF MUCH SLOWER. HAVE KEPT CONTINUITY GOING...STICKING WITH
CHANCE POPS FROM THE INHERITED FORECAST.

WELL ABOVE NORMAL READINGS WILL DROP DOWN TO BELOW CLIMATOLOGY FOR
THURSDAY...BUT WILL THEN RECOVER TO NEAR OR ABOVE NORMAL BY THE
WEEKEND.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

FINALLY...A QUIET DAY SETTING UP ACROSS EAST KENTUCKY WITH ONLY A
VERY MINOR CHANCE AT SEEING ANY CONVECTION THROUGH TONIGHT. WINDS
WILL REMAIN VERY GUSTY OUT OF THE SOUTHWEST TODAY...BEFORE TURNING
LIGHTER THIS EVENING. MORE LLWS IS EXPECTED TONIGHT WITH WINDS 2KFT
ABOVE THE SURFACE INCREASING TO 50 KNOTS. THE NEXT CHANCE OF
CONVECTION TO AFFECT THE TAF SITES WILL COME TOMORROW MORNING AFTER
12Z AS A LINE OF SHOWERS AND THUNDERSTORMS PUSHES EAST INTO THE
REGION. SOME LIGHT FOG COULD DEVELOP AGAIN AROUND KSME LATE TONIGHT.
OTHERWISE...MAINLY VFR CONDITIONS ARE FORECAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/HAL
LONG TERM....GEOGERIAN
AVIATION...KAS
Hazardous weather outlook, Apr 25, 4:38 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EDT MON APR 25 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 AM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY
NIGHT...AND AGAIN FROM SATURDAY NIGHT THROUGH SUNDAY. SOME OF THE
STORMS FROM TUESDAY THROUGH WEDNESDAY NIGHT MAY BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT...RESULTING IN A POTENTIAL FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...ANY WIND DAMAGE...OR
EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE IN JACKSON.

MB

In the hours before

Special weather statement, Apr 25, 3:45 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT MON APR 25 2011

KYZ120-252015-
PIKE-
345 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 415
PM EDT MONDAY AFTERNOON...

   EAST CENTRAL PIKE.

AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PAW PAW...OR
14 MILES SOUTHWEST OF GILBERT CREEK...MOVING NORTH AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOODMAN AROUND
350 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS UP TO 50
MPH...FREQUENT LIGHTNING AND HAIL UP TO NICKEL SIZE IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:24 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher36 min
Apr 25, 7:58 PM EDTSevere Thunderstorm WarningJKLBell, Breathitt, Clay, Harlan, Knott, Knox and 4 more47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.